Background and Design:
Because lipid peroxides are believed to play a role in cataract formation, we examined serum lipid and lipid peroxide levels in patients with atopic dermatitis (AD) complicated by cataract formation in comparison with AD patients without cataracts and patients with other forms of dermatitis, taking into account any treatment with corticosteroids. Since reactive oxygen species play an important role in lipid peroxide formation, the induction of leukocyte superoxide dismutase, which scavenges reactive oxygen species and inhibits lipid peroxidation, was also examined. Most of the patients with AD and cataract were older than 13 years, and had severe, treatment-resistant dermatitis.
Serum levels of chylomicrons, very-low-density lipoprotein, and lipid peroxide levels were increased, and superoxide dismutase activity was markedly less inducible in patients with cataracts. These abnormalities demonstrated were irrespective of previ- ous topical corticoid treatment. Although AD patients without cataracts also showed significant abnormalities in all of the parameters measured, these were less marked than in the AD patients with cataracts. In contrast, these findings were not observed in patients with other forms of dermatitis who had been receiving prolonged topical corticosteroid therapy.
High levels of serum lipids and decreased superoxide dismutase inducibility thus appear to be correlated with AD and also independently with attendant cataract formation. From the observation that most of the patients originated from areas of high environmental pollution whose products are known to produce great amounts of reactive oxygen species, excessive lipid peroxide formation, perhaps in part environmentally induced, seems to correlate to severe, adult-type AD with cataract formation.(Arch Dermatol. 1994;130:1387-1392)
Niwa Y, Iizawa O. Abnormalities in Serum Lipids and Leukocyte Superoxide Dismutase and Associated Cataract Formation in Patients With Atopic Dermatitis. Arch Dermatol. 1994;130(11):1387-1392. doi:10.1001/archderm.1994.01690110053006